Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 34, NWS Midland/Odessa, TX

May 9, 2003Glasscock County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 9, 2003, 8:55 AM CDT for Glasscock County, Texas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2003, 8:55 AM CDT (13:55 UTC)
Expired
May 9, 2003, 9:45 AM CDT
In force
50 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Glasscock County, TX

The radar

The Midland/Odessa radar (KMAF), 76 km from the middle of the area, began a volume at 13:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 1.9 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2003-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2003-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4389 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

571 
WUUS54 KMAF 091355
SVRMAF
TXC173-091445-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
854 AM CDT FRI MAY 9 2003

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN GLASSCOCK COUNTY IN WEST TEXAS

* UNTIL 945 AM CDT

* AT 854 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM OVER EXTREME SOUTHEASTERN GLASSCOCK COUNTY...OR
  ABOUT 14 MILES SOUTH OF GARDEN CITY...MOVING NORTHEAST AT 20 MPH. 

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  GARDEN CITY...ROUTE 158 EAST OF GARDEN CITY

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3168 10156 3168 10131 3182 10128 3205 10131

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 4:00 AM CDT, 4 hours 55 minutes earlier.

Area forecast discussion, May 9, 4:00 AM CDT, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
400 AM CDT FRI MAY 9 2003

UPPER LEVEL TROUGH AND ASSOCIATED UPPER LEVEL JET STREAK TO MOVE INTO
THE FOUR CORNERS AREA TODAY AND CONTINUE ACROSS THE CENTRAL PLAINS ON
SATURDAY.  THIS PATTERN WILL CONTINUE LOW RELATIVE HUMIDITIES AND
WARM...DRY GUSTY W/SW SURFACE WINDS ACROSS MUCH OF WEST TEXAS AND SE
NEW MEXICO THROUGH SATURDAY.  WILL HOIST RED FLAG WARNINGS TODAY FOR
ALL AREAS EXPECT THE EASTERN ZONES AND MAINTAIN THE ROLLING FIRE
WEATHER WATCH THROUGH SATURDAY.  WILL MENTION ISOLATED STORMS FAR
EASTERN PERMIAN BASIN FOR LATE THIS AFTERNOON THOUGH STORMS WILL
STRUGGLE TO INITIATE WITH LIMITED MOISTURE BENEATH A STRONG CAP.

EXITING UPPER LEVEL TROUGH WILL PUSH A DRY COLD FRONT SOUTHWARD
ACROSS THE AREA SUNDAY MORNING.  AS LOW LEVEL WINDS VEER TO EASTERLY
IN THE WAKE OF THE FRONT...GULF LOW LEVEL RETURN MOISTURE OPENS UP
WITH THE AIRMASS OVER WEST TEXAS BECOMING SATURATED BY MONDAY
MORNING.  THIS WILL SHARPEN THE SURFACE DRYLINE BENEATH BRISK ZONAL
FLOW ALOFT WITH CHANCES FOR CONVECTION ON MONDAY AND TUESDAY.

PRELIMS...
MAF UU 094/053 090/052 090  000
CNM UU 094/054 088/050 086  000
MRF UU 089/052 086/062 084  000
FST UU 095/061 093/057 093  000

.MAF...
TX...RED FLAG WARNING TODAY WEST OF A BIG SPRING...SHEFFIELD...
     PANTHER JUNCTION LINE.
     FIRE WEATHER WATCH SATURDAY ALL AREAS.
NM...RED FLAG WARNING ALL AREAS TODAY.
     FIRE WEATHER WATCH SATURDAY ALL AREAS.

RFAGEN
Hazardous weather outlook, May 9, 4:49 AM CDT, 4 hours 6 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-092000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
449 AM CDT FRI MAY 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY

AN EXTENDED DRY AND WINDY PERIOD CONTINUES ACROSS MUCH OF WEST TEXAS
AND SOUTHEAST NEW MEXICO TODAY. SOUTHWEST WINDS WILL INCREASE THIS
AFTERNOON WEST OF A LINE FROM NEAR BIG SPRING TO PANTHER JUNCTION.
THIS WITH TEMPERATURES SOURING INTO THE 90S AND 100S MINIMUM
HUMIDITIES WILL BE ABLE TO FALL INTO THE LOW SINGLE DIGITS ACROSS THE
TRANS PECOS PROVIDING FAVORABLE CONDITIONS FOR RAPID FIRE GROWTH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
MORE WIND AND DRY CONDITIONS SATURDAY WILL KEEP FIRE WEATHER CONCERNS
HIGH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 10:01 AM CDTSevere Thunderstorm WarningMAFMitchell29 min
May 9, 3:48 PM CDTSevere Thunderstorm WarningMAFPecos57 min
May 9, 4:41 PM CDTTornado WarningMAFPecos64 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.